Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 145, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 28, 2008, 1:20 AM CDT for Dawson County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2008, 1:20 AM CDT (06:20 UTC)
- Expired
- May 28, 2008, 2:15 AM CDT
- In force
- 55 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Dawson County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 9:39 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2067 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1841 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 8.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 280620 SVRMAF TXC115-280715- /O.NEW.KMAF.SV.W.0145.080528T0620Z-080528T0715Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 120 AM CDT WED MAY 28 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DAWSON COUNTY IN WEST TEXAS... * UNTIL 215 AM CDT * AT 114 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF GRANDVIEW...OR NEAR ODONNELL...MOVING SOUTHEAST AT 26 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... ARVANA... HANCOCK... KEY... MIDWAY... U.S. HIGHWAY 87... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT WEDNESDAY MORNING FOR WEST TEXAS. LAT...LON 3262 10169 3262 10201 3295 10206 3295 10170 TIME...MOT...LOC 0619Z 329DEG 23KT 3293 10187 $$
3 follow-up statements
000 WWUS54 KMAF 280635 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 135 AM CDT WED MAY 28 2008 TXC115-280715- /O.CON.KMAF.SV.W.0145.000000T0000Z-080528T0715Z/ DAWSON TX- 135 AM CDT WED MAY 28 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR EASTERN DAWSON COUNTY... AT 133 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR HANCOCK...OR ABOUT 13 MILES NORTHEAST OF LAMESA...MOVING SOUTHEAST AT 17 MPH. THIS STORM WILL IMPACT U.S. HIGHWAY 87...AND FARM TO MARKET ROADS 2370 AND 1210 IN NORTHEASTERN DAWSON COUNTY. THE COMMUNITIES OF ARVANA...HANCOCK...AND KEY ARE ALSO IN THE PATH OF THIS STORM. DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED TO SEEK SAFE SHELTER IMMEDIATELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT WEDNESDAY MORNING FOR WEST TEXAS. LAT...LON 3262 10169 3262 10201 3295 10206 3295 10170 TIME...MOT...LOC 0635Z 303DEG 15KT 3288 10181 $$
000
WWUS54 KMAF 280655
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 AM CDT WED MAY 28 2008
TXC115-280715-
/O.CON.KMAF.SV.W.0145.000000T0000Z-080528T0715Z/
DAWSON TX-
155 AM CDT WED MAY 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHEASTERN DAWSON COUNTY...
AT 152 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED 7 MILES EAST OF HANCOCK...OR ABOUT 15 MILES NORTHEAST OF
LAMESA...MOVING SOUTHEAST AT 17 MPH.
THIS STORM WILL MAINLY IMPACT RURAL AREAS ALONG AND SOUTH OF FARM TO
MARKET ROAD 1210 IN NORTHEASTERN DAWSON COUNTY.
DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED TO
SEEK SAFE SHELTER IMMEDIATELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
WEDNESDAY MORNING FOR WEST TEXAS.
LAT...LON 3275 10169 3274 10170 3274 10169 3262 10169
3283 10194 3295 10191 3295 10170
TIME...MOT...LOC 0654Z 303DEG 15KT 3285 10174
$$000
WWUS54 KMAF 280714
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 AM CDT WED MAY 28 2008
TXC115-280724-
/O.EXP.KMAF.SV.W.0145.000000T0000Z-080528T0715Z/
DAWSON TX-
214 AM CDT WED MAY 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWSON COUNTY
WILL EXPIRE AT 215 AM CDT...
AT 214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT
WEDNESDAY MORNING FOR WEST TEXAS.
LAT...LON 3275 10169 3274 10170 3274 10169 3262 10169
3283 10194 3295 10191 3295 10170
TIME...MOT...LOC 0714Z 312DEG 10KT 3281 10169
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 12:49 AM CDT, 31 minutes earlier.
Area forecast discussion, May 28, 12:49 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1249 AM CDT WED MAY 28 2008 .AVIATION... AN OUTFLOW BOUNDARY ASSOCIATED WITH A COMPLEX OF THUNDERSTORMS ACROSS MUCH OF WEST CENTRAL TEXAS CONTINUES TO PUSH WESTWARD ACROSS THE PERMIAN BASIN. WINDS BEHIND THIS BOUNDARY ARE SHIFTING TO THE E/NE...AND HAVE BEEN SUSTAINED BETWEEN 20 AND 25 KNOTS...WITH A FEW GUSTS OVER 30 KNOTS. A QUICK STEP OUTSIDE OF THE OFFICE INDICATED SOME BLOWING DUST IS REDUCING THE VISIBILITY TO 4-5SM AT THE MIDLAND INTERNATIONAL AIRPORT FOLLOWING THE PASSAGE OF THIS BOUNDARY. WE HAVE PLACED A TEMPO FOR REDUCTION OF VISIBILITY DUE TO BLDU AND STRONG WINDS IN THE KMAF TAF THROUGH 08Z. MOST OF THE CONVECTIVE ACTIVITY LOOKS LIKE IT WILL REMAIN EAST OF OUR TERMINAL FORECAST AREA OVERNIGHT. MVFR CEILINGS MAY IMPACT THE PERMIAN BASIN EARLY THIS MORNING...AND HAVE PREVAILING CIGS AROUND 2000 FT AT THE KMAF TERMINAL STARTING AROUND 11Z. SOUTHEAST WINDS WILL INCREASE TO 15 TO 20 KNOTS LATER THIS MORNING. A FEW GUSTS NEAR 30 KNOTS WILL BE POSSIBLE THROUGH THE AFTERNOON. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 21
Hazardous weather outlook, May 27, 1:10 PM CDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 110 PM CDT TUE MAY 27 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 110 PM CDT TUE MAY 27 2008 /1210 PM MDT TUE MAY 27 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF A TATUM TO MARFA LINE THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. THE GREATEST CHANCE FOR STORM DEVELOPMENT WILL BE ACROSS THE NORTHEAST PERMIAN BASIN. LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON OR EVENING GENERALLY ALONG AND EAST OF A SEMINOLE TO FORT DAVIS LINE. SPOTTERS AND EMERGENCY MANAGERS ACROSS THE AREA SHOULD STAY INFORMED ON DEVELOPING WEATHER AND BE PREPARED FOR POSSIBLE ACTIVATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 27, 8:23 PM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
823 PM CDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL 13 WSW TARZAN 32.24N 102.19W
05/27/2008 E0.88 INCH MARTIN TX TRAINED SPOTTER
NICKEL HAIL REPORTED BY TRAINED SPOTTER ON MARTIN COUNTY
LINE 13 WSW OF TARZAN
&&
RBARNESLocal storm report, May 27, 9:08 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
908 PM CDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL GARDENDALE 32.02N 102.37W
05/27/2008 E1.75 INCH ECTOR TX BROADCAST MEDIA
&&
RBARNESLocal storm report, May 27, 9:12 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
912 PM CDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 1 SW MARATHON 30.20N 103.25W
05/27/2008 E0.75 INCH BREWSTER TX TRAINED SPOTTER
&&
RBARNESLocal storm report, May 27, 9:19 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
919 PM CDT TUE MAY 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL SEAGRAVES 32.94N 102.57W
05/27/2008 E1.75 INCH GAINES TX LAW ENFORCEMENT
&&
RBARNESThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:02 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 58 min |
| May 27, 7:02 PM CDT | Tornado Warning | MAF | Dawson | 43 min |
| May 27, 7:05 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Ward, Winkler | 55 min |
| May 27, 7:14 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 16 min |
| May 27, 7:29 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 31 min |
| May 27, 7:31 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 59 min |
| May 27, 7:32 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 58 min |
| May 27, 7:51 PM CDT | Tornado Warning | MAF | Dawson | 39 min |
| May 27, 7:58 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Martin | 62 min |
| May 27, 8:13 PM CDT | Flash Flood Warning | MAF | Dawson | 3 hr |
| May 27, 8:13 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 62 min |
| May 27, 8:26 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 34 min |
| May 27, 8:31 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines, Martin | 59 min |
| May 27, 8:37 PM CDT | Tornado Warning | MAF | Martin | 38 min |
| May 27, 9:46 PM CDT | Flash Flood Warning | MAF | Borden | 3 hr |
| May 28, 3:50 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 39 min |
| May 28, 4:47 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 47 min |
| May 28, 5:41 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 64 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.